Utah, 2003

Heavy Snow in Utah, February 24 to 25, 2003

February 24 to 25, 2003 · NWS GJT · 1 event in 1 county or zone

A moist Pacific storm system produced heavy snow across the eastern Uinta Mountains in northeast Utah. SNOTEL data indicated accumulations of 6 to 14 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific storm system produced heavy snow across the eastern Uinta Mountains in northeast Utah. SNOTEL data indicated accumulations of 6 to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 24, 2:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 24, 2:20 PM MST, 2 hours 40 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
220 PM MST MON FEB 24 2003

LATEST SATELLITE IMAGERY PLACES PACIFIC STORM OFF WEST-CENTRAL COAST
OF CA EARLY THIS AFTERNOON. WAA CLOUDS COVERING THE CWFA WHILE SOME
SHOWERS ALONG ARCTIC FRONT STALLED OVER THE NORTHERN PORTION OF THE
FORECAST AREA.

TONIGHT...STALLED FRONT WILL BE THE MAJOR PLAYER AS BOTH MODELS
INCREASE 7H FLOW INTO THE BOUNDARY DURING THE NIGHT. JET IS DISPLACED
TO THE NORTH A BIT FARTHER THAN LAST NIGHT...THOUGH INFLUENCE OF THE
RIGHT ENTRANCE REGION WILL BE FELT FOR A TIME. LAPSE RATES STEEP ON
THE WARM SIDE OF THE FRONT...SO POTENTIAL FOR PRODUCTIVE SHOWERS IS
PRESENT. EXACT LOCATION OF SNOW ADDS SOME ELEMENT OF UNCERTAINTY TO
THE FORECAST...BUT OTHERWISE THOUGHT GOING FORECAST HAD SYSTEM
HANDLED PRETTY WELL. MEANWHILE...IN THE SOUTHERN MOUNTAINS...AIRMASS
WILL MOISTEN DURING THE OVERNIGHT. THIS PROCESS PRESENTLY ONGOING AS
SILVERTON AVALANCHE REPORTED FLURRIES BEGINNING OVER THE HIGHER
TERRAIN EARLIER TODAY. BOTH MODELS POINT TO LIKELY POPS LATER TONIGHT
WITH SOME ACCUMULATIONS WITH GOOD SOUTHWEST FLOW. GIVEN THE ABOVE...
DECIDED TO ADDRESS NORTH WITH WINTER WEATHER ADVISORY PRIMARILY DUE
TO LENGTH OF THE EVENT (TONIGHT AND TUESDAY). WILL GO AHEAD WITH
WARNING FOR THE SOUTHERN MOUNTAINS AND SOUTHERN FLANKS OF THE CENTRAL
MOUNTAINS WHERE THE EVENT WILL BE PROLONGED. HOWEVER...WILL ADVISE
LATER SHIFTS TO KEEP A CLOSE EYE ON ACCUMULATIONS NORTH AS AMOUNTS
WILL BORDER WARNING CRITERIA.

TUESDAY...AS PACIFIC STORM MOVES INTO THE GREAT BASIN DURING THE
DAY...SNOW WILL BEGIN TO TAPER ACROSS THE NORTH LATE WHILE SOUTHERN
MOUNTAINS SEE INCREASE IN SNOW. THIS ATTRIBUTED LARGELY TO
CYCLONICALLY CURVED LEFT EXIT REGION OF VIGOROUS JET ROTATING
THROUGH THE BASE OF THE TROF. LAPSE RATES REMAIN QUITE STEEP AND
SOUTHERLY FLOW FAVORABLE FOR GOOD SNOW AMOUNTS. AT THIS TIME...
APPEARS LOWER ELEVATIONS WILL BE HOVERING NEAR RAIN SNOW LINE...SO
WILL HOLD OFF ON ACCUMULATIONS AND SNOW AMOUNTS FOR THOSE AREAS FOR
NOW. MEANWHILE...MOISTURE DEEP AND ABUNDANT AS INDICATED BY 3+
SPECIFIC HUMIDITY VALUES AT 7H LEVEL. THEREFORE...LIKELY POPS OR
BETTER FOR VAST MAJORITY OF THE CWFA WITH RAIN OR SNOW FOR LOWER
VALLEY AREAS. WARNINGS AND ADVISORIES WILL CONTINUE FOR MOUNTAIN
AREAS AND PORTIONS OF THE NORTHWEST PLATEAU.

TUESDAY NITE...BROAD TROF MOVES ACROSS THE CWFA TUESDAY NIGHT. GOOD
MOISTURE CONVERGENCE ACROSS THE SOUTHERN MOUNTAINS AS SURFACE LOW
MOVES INTO THE FOUR CORNERS AREA. GOOD UVV INDICATED AS A RESULT...SO
GOOD SNOW TO CONTINUE. LIGHT NORTHERLY FLOW ACROSS THE NORTH RESULTS
IN SOME DRYING WORKING INTO THE AREA WHILE DYNAMICS NON-EXISTENT. WAS
CAREFUL NOT TO DRY THINGS OUT TOO FAST AND INCLUDED SOME LIGHT SNOW
ACCUMULATIONS. THEREFORE...WILL END ADVISORY NORTH LATE TUESDAY
AFTERNOON BUT WILL CONTINUE WARNING FOR THE SOUTHERN MOUNTAINS.

WED...TROUGH DAMPENS AS IT MOVES PAST. FLOW ALOFT WEAKENS AND
BECOMES WESTERLY WITH OROGRAPHIC LIFT MARGINAL...BUT SLIGHT COOLING
ALOFT KEEPS H7-5 LAPSES NR 7.5 C/KM OVER THE S. COLD FRONTAL BOUNDARY
STILL HANGS AROUND FOR SOME CONVERGENCE ACROSS THE NORTH AND CNTL.
BEST LIFT INDICATED OVER THE SRN HALF WHERE ETA/GFS FOCUSES GREATEST
PCPN AMTS. WITH GOOD RH STILL PRESENT...WILL KEEP SNOW LIKELY IN THE
MTNS...WITH A CHANCE VALLEYS AND DELAY DECREASE IN POPS UNTIL WED
NIGHT.

THU-SAT...BROAD TROUGH LEFT OVER THE WEST WITH UPPER RIDGE OVER ERN
PAC. SHORTWAVE FORECAST TO DROP DOWN THROUGH PAC NW AND FAR WEST...
THEN MOVES ACROSS AZ/NM THU/THU NIGHT. WILL MAINTAIN CHANCE OF
SNOW SHOWERS THU. ANOTHER WAVE TO DROP DOWN INTO THE WEST COAST FRI
AND COULD AFFECT ERN UT/WRN CO THIS WEEKEND. MODEL SOLUTIONS DIFFER
IN LATER PERIODS...AND AT LEAST SOMEWHAT DEPENDENT ON PROGRESSION
OF WED/S TROUGH. OVERALL IMPRESSION IS UNSETTLED WEATHER WITH
COOLISH TEMPS...BUT TIMING OF INDIVIDUAL FEATURES LIKELY DIFFICULT.
AS A RESULT...MADE ONLY MINOR CHANGES TO THESE PERIODS.

SUN-MON...KEPT SUNDAY DRY FOR THE TIME BEING. GFS SHOWING FLOW ALOFT
BECOMING N-NW ON MON AS WAVE ROTATES S OUT OF WESTERN CANADA...AND
COLD FRONT APPROACHES FROM THE NORTH. WILL BROADBRUSH SLIGHT
CHANCE OF SHOWERS AND MOSTLY CLOUDY FOR MON. OTHERWISE...WILL BE
CONSERVATIVE AND OFFER LITTLE CHANGE AT THE MOMENT DUE TO UNCERTAINTY
IN PATTERN EVOLUTION.   JAD

.GJT...WINTER STORM WARNING LATE TONIGHT THROUGH TUESDAY NIGHT FOR
         COLORADO ZONES 09-12-17>19 AND UTAH ZONE 28.
       WINTER WEATHER ADVISORY TONIGHT AND TUESDAY FOR COLORADO
         ZONES 02-03-04-05-10-13 AND UTAH ZONE 25.
Hazardous weather outlook, Feb 24, 4:16 AM MST, 12 hours 44 minutes before
COZ001>014-017>023-UTZ022>025-027>029-251115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SIGNIFICANT SNOW IS EXPECTED TO DEVELOP OVER THE MOUNTAINS OF
EASTERN UTAH AND WESTERN COLORADO TONIGHT. A WINTER STORM WATCH IS
IN EFFECT TONIGHT THROUGH TUESDAY.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH WILL CONTINUE TUESDAY FOR THE MOUNTAINS OF
WESTERN COLORADO AND EASTERN UTAH. SNOW WILL TAPER OFF TO SCATTERED
SHOWERS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern Uinta Mountains

When
February 24, 5:00 PM MST to February 25, 3:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343396.